PAIN MANAGEMENT
COMMUNITY
Chew my Norco?
Avatar_n_tn
by Exzor, Feb 08, 2008
Hello, any replies are appreciated.  I am taking 4 to 5 Norcos a day.  They are 10/325...I usually end up about 3 to 4 days short of being able to refill becasue I am suppose to only take 4 a day but sometimes 6 to 7 is what it takes to keep my sanilty from my back and neck pain.  Do I recieve more relief if I chew the pill instead taking it with water?
Thanks
Related Discussions
Member Comments (8)
412969_tn?1224337848
by shadowserpent, Feb 08, 2008
its not more relief its faster relief, when you chew they get into your bloodstream faster, if that is what you need to help take less then try it , it may help if it takes the pain off sooner you may end up not needing as many!
Avatar_n_tn
by speciality, Apr 12, 2008
This is not how they are intended to be taken, also the relief will be much shorter, ALSO this is drug abusing behavior
441382_tn?1329196690
by Ghilly, Apr 14, 2008
Chewing the tablets is something that addicts do because they get a bigger buzz if they chew them because the medication gets into the system more quickly.  It also cuts down on the length of time that the medication will be effective, though.

It sounds to me like you are undermedicated for the amount of pain you have.  Try talking with your doctor about getting something maybe a little stronger or longer acting, and see if that makes a difference.  If your pain is controlled adequately you will stop taking as much medication, which will be better for your body in the long run.  

Is this condition a surgical condition?  In other words, are you doing pain management in anticipation of having it surgically corrected eventually?  Or is this something that you are going to be doing long-term pain management on without ever having it surgically corrected?  The reason I ask is because if you are not anticipating surgery in the fairly near future, you would truly be MUCH safer if your doctor switched you to something that didn't contain any tylenol along with the pain med.  Norco contains 325mg of tylenol per pill, and if you are running short on your prescription now, it means that you are having to take more than you are being prescribed in order to get what STILL amounts to inadequate pain control.  The most tylenol you can safely take in one 24 hour period is 4000mg.  There is 325mg in each Norco, so at the rate you are going, it won't be long until you have raised your intake to a level that's not safe for your liver.

Maybe talk with your doctor about switching to oxycodone.  It comes in a pure form, where the tablet contains nothing BUT oxycodone.  There is no tylenol in it at all.  That way you can be adequately medicated for pain without all that tylenol.  It will probably work better on your pain, as well, because oxycodone is stronger than hydrocodone.  The doctor can maybe prescribe Norco for breakthrough pain, which is pain that creeps in before you are due to take your next dose of meds.  Something tells me, though, that if your pain is being adequately treated, you won't have breakthrough pain, or at least not unless your condition worsens.

Good luck with this.  It's not easy trying to figure out what meds work and what don't.  I hope your doctor cooperates with you and is willing to try something a bit stronger.  If you have been going to only this one doctor, and haven't been hopping from doctor to doctor or from pharmacy to pharmacy looking for other meds, then chances are the doctor will be more than willing to help you out with stronger meds.  Please post and let us know what happens, and in the meantime, hang in there.  I know it's not easy, but the only way your doctor is going to be able to help you is if you level with him and let him know that what he is giving you isn't enough.

Ghilly
Avatar_f_tn
by Arockwell90, Mar 05, 2013
Don't take that many norco a day you'll get addicted and over time they stop working as well as do all other pain meds when you take them excessively. If you're in that much pain tell your doctor and have them perscribe something without Tylenol. Taking that many will destroy your liver so be careful. This I'd a controlled substance for a reason.
Avatar_m_tn
by mdjohnson, Jun 01, 2013
You should definitely try cutting down on your norco intake, it sounds like your tolerance is way too high. Studies have shown that alternating Ibuprofen and acetaminophen is much more effective. Please try as your withdrawals from hydrocodone may be bad for a couple of days this might help you out in the long run. Also not sure as to the reason of your pain but I have found oral toradol (ketoralc) to be more effective towards pain than norco which just makes you "high".
Avatar_m_tn
by mdjohnson, Jun 01, 2013
You should definitely try cutting down on your norco intake, it sounds like your tolerance is way too high. Studies have shown that alternating Ibuprofen and acetaminophen is much more effective. Please try as your withdrawals from hydrocodone may be bad for a couple of days this might help you out in the long run. Also not sure as to the reason of your pain but I have found oral toradol (ketoralc) to be more effective towards pain than norco which just makes you "high".
1855076_tn?1337118903
by marycarmel, Jun 01, 2013
I just want to point out this is a very old post.
Avatar_f_tn
by Bricky101, Jun 01, 2013
Well I know it's a old ? But I bet if you started chewing them, you don't have any teeth left, I was told along time ago that it will wreck your enamel!! Just saying!